Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 37, NWS La Crosse, WI

June 11, 2005Wabasha County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 11, 2005, 1:38 PM CDT for Wabasha County, Winona County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2005, 1:38 PM CDT (18:38 UTC)
Expired
Jun 11, 2005, 2:30 PM CDT
In force
52 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Wabasha County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 76 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 1:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 111839
SVRARX
MNC157-169-111930-
/O.NEW.KARX.SV.W.0037.050611T1838Z-050611T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
138 PM CDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASHA COUNTY IN SOUTHEAST MINNESOTA
  WINONA COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 230 PM CDT

* AT 138 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS OVER LAZY D
  CAMPGROUND...OR ABOUT 19 MILES SOUTH OF ALMA. THE SEVERE
  THUNDERSTORM WAS MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAVER AND COUNTY ROADS 28 AND 31 AROUND 145 PM CDT...
  STATE ROAD 42 AND COUNTY 14 AROUND 150 PM CDT...
  MINNEISKA AND WEAVER AROUND 200 PM CDT...
  WEST NEWTON AROUND 205 PM CDT...
  KELLOGG AND KRUGER CAMPGROUND AROUND 210 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS.

LAT...LON 4399 9198 4401 9207 4410 9207 4411 9209
      4412 9218 4439 9204 4438 9200 4433 9194
      4428 9192 4418 9185

$$

DAS
5 follow-up statements
000 
WWUS53 KARX 111854
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
153 PM CDT SAT JUN 11 2005

MNC157-169-111930-
/O.CON.KARX.SV.W.0037.000000T0000Z-050611T1930Z/
WABASHA MN-WINONA MN-
153 PM CDT SAT JUN 11 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR WINONA AND WABASHA COUNTIES...

AT 153 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING DAMAGING WINDS AROUND 60 MPH AND PENNY SIZE
HAIL OVER COUNTY ROADS 28 AND 31...OR ABOUT 15 MILES SOUTH OF ALMA.
THE SEVERE STORM WAS MOVING NORTH AT 25 MPH.

THIS STORM ALSO SHOWED SIGNS OF ROTATION NORTH OF ALTURA IN WINONA 
COUNTY. WEATHER SPOTTERS HAVE REPORTED A LOWERING AND WEAK ROTATION 
NOTED IN THE CLOUDS. 

THE SEVERE THUNDERSTORM WILL BE NEAR...STATE ROAD 42 AND COUNTY 14
AROUND 200 PM CDT...MINNEISKA AND WEAVER AROUND 205 PM CDT...KELLOGG 
AND WEST NEWTON AROUND 215 PM CDT...PIONEER CAMPGROUND AROUND 220 PM.

SEVERE THUNDERSTORMS POSE A SIGNIFICANT DANGER TO BOATERS. ALL
MARINERS SHOULD MOVE ASHORE OR SEEK A SAFE HARBOR UNTIL THE STORMS 
PASS. WATCH FOR BRIEF TORNADO DEVELOPMENT.

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4399 9198 4401 9207 4410 9207 4411 9209
      4412 9218 4439 9204 4438 9200 4433 9194
      4428 9192 4418 9185

$$

SHEA
000 
WWUS53 KARX 111857
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
156 PM CDT SAT JUN 11 2005

MNC157-169-111930-
/O.CON.KARX.SV.W.0037.000000T0000Z-050611T1930Z/
WABASHA MN-WINONA MN-
156 PM CDT SAT JUN 11 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR WINONA AND WABASHA COUNTIES...

THE WINONA COUNTY EMERGENCY MANAGEMENT DIRECTOR IS WATCHING A 
ROTATING WALL CLOUD...OR POSSIBLE DEVELOPING TORNADO IN NORTHERN 
WINONA COUNTY. IF YOU LIVE IN MINNEISKA OR RURAL NORTHERN WINONA 
COUNTY...TAKE COVER IN A BASEMENT OR INTERIOR ROOM.

THIS STORM MAY ALSO DROP LARGE HAIL.

LAT...LON 4399 9198 4401 9207 4410 9207 4411 9209
      4412 9218 4439 9204 4438 9200 4433 9194
      4428 9192 4418 9185

$$

SHEA
000 
WWUS53 KARX 111906
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
206 PM CDT SAT JUN 11 2005

MNC157-169-111930-
/O.CON.KARX.SV.W.0037.000000T0000Z-050611T1930Z/
WABASHA MN-WINONA MN-
206 PM CDT SAT JUN 11 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR WINONA AND WABASHA COUNTIES...

AT 200 PM...SEVERE THUNDERSTORMS WERE ALONG HIGHWAY 61 IN EASTERN 
WABASHA AND WINONA COUNTIES...FROM JUST SOUTHEAST OF WABASHA TO NEAR 
WINONA. THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

THESE STORMS WERE ABOUT TO CROSS THE RIVER INTO BUFFALO COUNTY 
WISCONSIN. BOATERS ON THE MISSISSIPPI RIVER SHOULD ALREADY BE TO 
SHORE.

LAT...LON 4399 9198 4401 9207 4410 9207 4411 9209
      4412 9218 4439 9204 4438 9200 4433 9194
      4428 9192 4418 9185

$$

SHEA
000 
WWUS53 KARX 111921
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
221 PM CDT SAT JUN 11 2005

MNC157-169-111930-
/O.CON.KARX.SV.W.0037.000000T0000Z-050611T1930Z/
WABASHA MN-WINONA MN-
221 PM CDT SAT JUN 11 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR WINONA AND WABASHA COUNTIES...

AT 220 PM...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM NORTH OF 
WINONA...NEAR MINNESOTA CITY...CROSSING INTO WISCONSIN. THIS SAME 
STORM PRODUCED 60 MPH WIND GUSTS IN MERRICK STATE PARK WISCONSIN.

WEAKER STORMS REMAINED OVER PARTS OF WINONA COUNTY...BUT THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE ON TIME...AT 230 PM.

LAT...LON 4399 9198 4401 9207 4410 9207 4411 9209
      4412 9218 4439 9204 4438 9200 4433 9194
      4428 9192 4418 9185

$$

SHEA
000 
WWUS53 KARX 111929
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
229 PM CDT SAT JUN 11 2005

MNC157-169-111939-
/O.EXP.KARX.SV.W.0037.000000T0000Z-050611T1930Z/
WABASHA MN-WINONA MN-
229 PM CDT SAT JUN 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR WINONA AND WABASHA COUNTIES
HAS EXPIRED...

THE THUNDERSTORMS HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING FOR WINONA AND WABASHA COUNTIES HAS EXPIRED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM.

LAT...LON 4399 9198 4401 9207 4410 9207 4411 9209
      4412 9218 4439 9204 4438 9200 4433 9194
      4428 9192 4418 9185

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:15 AM CDT, 11 hours 23 minutes earlier.

Area forecast discussion, Jun 11, 2:15 AM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 AM CDT SAT JUN 11 2005

.SHORT TERM...THROUGH MONDAY NIGHT

PRIMARY FORECAST CONCERNS WERE CENTERED ON RAIN CHANCES DURING
THE WEEKEND...ALONG WITH POTENTIAL FOR SEVERE WEATHER TODAY.

EARLY MORNING SURFACE ANALYSIS HAD FRONT EXTENDING FROM CENTRAL WI
INTO SOUTHERN MN...THEN SOUTHWESTWARD TO LOW PRESSURE IN NEBRASKA.
RADAR COMPOSITE SHOWED CONVECTION LIFTING NORTHWARD OVER THE UPPER
MISSISSIPPI VALLEY. MEANWHILE...ANOTHER AREA OF CONVECTION ADVANCING
NORTHWARD ACROSS THE MID MISSOURI VALLEY. SHORT WAVE TROUGH EVIDENT
IN WATER VAPOR IMAGERY MOVING THROUGH THE UPPER MIDWEST...WHILE NEXT
AND MORE VIGOROUS WAVE ADVANCING INTO THE CENTRAL PLAINS.

00Z 11JUN05 GFS AND NAM WERE IN FAIRLY GOOD AGREEMENT UNTIL ABOUT
60HRS...THEN NOTICEABLE DIFFERENCES WITH THE MID LEVEL TROUGH OVER
THE NATIONS MIDSECTION THROUGH 84HRS. GFS CONSIDERABLY SLOWER THAN
NAM DUE TO CLOSED LOW EVOLUTION...WHILE NAM SHOWED A TRANSITORY
OPEN WAVE. BASED ON ENSEMBLES AND CONSISTENCY...GFS PREFERRED AND
HAD MEDIUM CONFIDENCE IN ITS SOLUTION. IN ADDITION...GFS TAKES
REMNANTS OF TS ARLENE THROUGH THE OHIO VALLEY...WHILE NAM BRINGS
SAME FEATURE TO NEAR KCHI AND KMKE BY END OF THE WEEKEND.

TODAY...ANOTHER ROUND OF CONVECTION EXPECTED TO IMPACT THE FORECAST
AREA. THIS WILL BE ASSOCIATED WITH LARGE SCALE ASCENT AS SURFACE AND
UPPER LEVEL WAVE MOVE FROM CENTRAL PLAINS. MODELS SUGGEST DECENT LOW
LEVEL MOISTURE CONVERGENCE BETWEEN 18Z-00Z...WHILE AIR MASS BECOMES
MODERATELY UNSTABLE. IN FACT...MUCAPE REACHES 2500-3500 J/KG THIS
AFTERNOON...WHILE DEEP LAYER SHEAR ANTICIPATED TO REACH 30-40KTS.
FORECAST SOUNDINGS SUPPORT UNIDIRECTIONAL FLOW...WHICH SUGGESTS
STORM MODE SHOULD BE MULTI-CELLULAR. BASED ON AFOREMENTIONED
PARAMETERS...A FEW SEVERE STORMS POSSIBLE GENERALLY 18ZJUN11-
00ZJUN12...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT.

TONIGHT THROUGH SUNDAY...SUBSIDENCE IN THE WAKE OF DEPARTING
SURFACE AND UPPER LEVEL WAVE SHOULD SPELL A BIT OF A RESPITE...
ALBEIT BRIEF...FROM MEDIUM TO HIGH RAIN CHANCES OF LAST FEW DAYS.
ATTEMPTED TO TAILOR THE DATA BASE TO REFLECT THIS TREND ACCORDINGLY
WITH SLIGHT CHANCE OF RAIN OVERNIGHT INTO SUNDAY. SUBSEQUENT
FORECASTS MAY EVEN BE ABLE TO DELINEATE A DRY PERIOD. IN FACT...
ACCORDING TO NAM...THE FORECAST AREA MAY BE DRY FROM 06ZJUN12-
00ZJUN13.

MONDAY...YET ANOTHER SURFACE AND UPPER LEVEL WAVE SHOULD BRING
RAIN. HOWEVER...MODEL DIFFERENCES MENTIONED PREVIOUSLY RAISE
QUESTION OF EXACT DETAILS...ALTHOUGH PREFER SLOWER GFS SOLUTION.
IN SPITE OF MODEL DIFFERENCES...APPEARS THIS SYSTEM HAS GOOD FORCING
SIGNALS MANIFESTED BY LOW LEVEL THETA-E CONVERGENCE...ALONG WITH
UPPER LEVEL DIVERGENCE. CURRENT DATA BASE APPEARS REASONABLE AT THIS
TIME AND MORE DETAILS CAN BE ADDED WITH RESPECT TO RAIN
PROBABILITIES.

.LONG TERM...TUESDAY THROUGH FRIDAY

ECMWF AND GFS BOTH INDICATED CLOSED LOW SHOULD BE IN PROXIMITY TO
THE GREAT LAKES DAYS 4-5...TUESDAY-WEDNESDAY. MODELS STILL HAD THEIR
DIFFERENCES IN POSITION OF THIS FEATURE...WHICH COULD AFFECT SENSIBLE
WEATHER. THE GOOD NEWS WAS THAT BOTH ECMWF AND GFS CONTINUED TO
INDICATE 500MB RIDGE BUILDING OVER THE NATIONS MIDSECTION DAYS 6-7...
THURSDAY-FRIDAY. THIS SHOULD RESULT IN CONDITIONS DRYING OUT. CURRENT
DATA BASE APPEARS REASONABLE WITH RESPECT TO THIS. NO CHANGES WERE
MADE IN THE EXTENDED FORECAST TIME FRAME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

THOMPSON
Hazardous weather outlook, Jun 11, 5:58 AM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
558 AM CDT SAT JUN 11 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
558 AM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND FROM CENTRAL INTO SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH SOUTHWEST AND
CENTRAL MINNESOTA TODAY...AND THROUGH NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN TONIGHT. AT THE SAME TIME...AN UPPER LEVEL
TROUGH WILL MOVE NORTHEAST THROUGH THE UPPER MISSISSIPPI
VALLEY LATE THIS AFTERNOON AND EVENING. WITH THIS OCCURRING RIGHT
AFTER PEAK HEATING...THERE WILL BE SUFFICIENT INSTABILITY FOR
THUNDERSTORMS TO DEVELOP AS INDIVIDUAL STORMS AND THAN EVENTUALLY
EVOLVE INTO A LINE OR SEVERAL LINES OF THUNDERSTORMS. THE WINDS
ALOFT WILL BE FAVORABLE FOR A FEW OF THESE THUNDERSTORMS TO BECOME
SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND
LARGE HAIL. AT THIS TIME...THE BEST CHANCE OF SEVERE WEATHER WILL
OCCUR BETWEEN 1 PM AND 7 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DYING A COLD FRONT WILL MOVE INTO THE REGION ON SUNDAY. THIS FRONT
MAY PROVIDE ENOUGH CONVERGENCE FOR A FEW THUNDERSTORMS. AT THIS
TIME...THE WIND ALOFT APPEAR TO BE TOO WEAK FOR ANY OF THESE
THUNDERSTORMS TO BECOME SEVERE.

AN UPPER LEVEL LOW WILL MOVE SLOWLY EAST THROUGH CENTRAL PLAINS FROM
SUNDAY NIGHT INTO MONDAY NIGHT...AND THROUGH THE UPPER MISSISSIPPI
VALLEY ON TUESDAY AND TUESDAY NIGHT. THIS LOW WILL LIKELY PRODUCE
SEVERAL WAVES OF THUNDERSTORMS FROM SUNDAY NIGHT INTO TUESDAY
NIGHT WHICH WILL MOVE THROUGH OUR AREA. THE EXACT TIMING OF THESE
THUNDERSTORMS AS WELL AS THEIR SEVERE WEATHER POTENTIAL REMAINS
UNCERTAIN AT THIS TIME. IN ADDITION...THERE IS A POSSIBILITY THAT
SOME OF MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM
ARLENE MAY GET ENTRAINED INTO THIS UPPER LEVEL LOW. IF THIS OCCURS...
THIS WOULD ENHANCE THE EFFICIENCY OF THE THUNDERSTORMS AT PRODUCING
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING...AND
ALSO EARLY NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

In the hours before

Local storm report, Jun 11, 8:20 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
820 AM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     2 SW CAZENOVIA          43.50N 90.23W
06/10/2005                   RICHLAND           WI   LAW ENFORCEMENT

            SEVERAL LARGE TREES BLOWN DOWN

&&

JEFFB

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.